Numerische Mathematik

, Volume 138, Issue 4, pp 839–867 | Cite as

Damped wave systems on networks: exponential stability and uniform approximations

  • H. Egger
  • T. Kugler


We consider a damped linear hyperbolic system modeling the propagation of pressure waves in a network of pipes. Well-posedness is established via semi-group theory and the existence of a unique steady state is proven in the absence of driving forces. Under mild assumptions on the network topology and the model parameters, we show exponential stability and convergence to equilibrium. This generalizes related results for single pipes and multi-dimensional domains to the network context. Our proofs are based on a variational formulation of the problem, some graph theoretic results, and appropriate energy estimates. These arguments are rather generic and allow us to consider also Galerkin approximations and to prove the uniform exponential stability of the resulting semi-discretizations under mild compatibility conditions on the approximation spaces. A subsequent time discretization by implicit Runge–Kutta methods then allows to obtain fully discrete schemes with uniform exponential decay behavior. A particular realization by mixed finite elements is discussed and the theoretical results are illustrated by numerical tests in which also bounds for the decay rate are investigated.

Mathematics Subject Classification

35L05 35L50 65L20 65M60 



The authors are grateful for financial support by the German Research Foundation (DFG) via Grants IRTG 1529 and TRR 154 subproject C04, and by the “Excellence Initiative” of the German Federal and State Governments via the Graduate School of Computational Engineering GSC 233 at Technische Universität Darmstadt.


  1. 1.
    Abdallah, F., Mercier, D., Nicaise, S., Ammari, K.: Exponential stability of the wave equation on a star shaped network with indefinite sign damping. Palest. J. Math. 2, 113–143 (2013)MathSciNetzbMATHGoogle Scholar
  2. 2.
    Babin, A.V., Vishik, M.I.: Regular attractors of semigroups and evolution equations. J. Math. Pures Appl. 62, 441–491 (1983)MathSciNetzbMATHGoogle Scholar
  3. 3.
    Babin, A.V., Vishik, M.I.: Attractors of Evolution Equations Volume 25 of Studies in Mathematics and Its Applications. North-Holland, Amsterdam (1991)Google Scholar
  4. 4.
    Banks, H.T., Ito, K., Wang, C.: Exponentially stable approximations of weakly damped wave equations. In: Estimation and Control of Distributed Parameter Systems, Volume 100 of International Series of Numerical Mathematics, pp. 6–33. Birkhäuser, Basel (1991)Google Scholar
  5. 5.
    Below, J.V.: Classical solvability of linear parabolic equations on networks. J. Differ. Equ. 72, 316–337 (1988)MathSciNetCrossRefzbMATHGoogle Scholar
  6. 6.
    Berge, C.: Graphs, 2 Rev edn. North-Holland, Amsterdam (1985)zbMATHGoogle Scholar
  7. 7.
    Boffi, D.: Finite element approximation of eigenvalue problems. Acta Numer. 19, 1–120 (2010)MathSciNetCrossRefzbMATHGoogle Scholar
  8. 8.
    Boffi, D., Brezzi, F., Demkowicz, L.F., Durán, R.G., Falk, R.S., Fortin, M.: Mixed Finite Elements, Compatibility Conditions, and Applications Volume 1939 of Lecture Notes in Mathematics. Springer, Berlin (2008)Google Scholar
  9. 9.
    Boffi, D., Brezzi, F., Fortin, M.: Mixed Finite Element Methods and Applications Volume 44 of Springer Series in Computational Mathematics. Springer, Heidelberg (2013)CrossRefzbMATHGoogle Scholar
  10. 10.
    Brezzi, F.: On the existence, uniqueness and approximation of saddle-point problems arising from lagrangian multipliers. RAIRO Anal. Numer. 2, 129–151 (1974)MathSciNetzbMATHGoogle Scholar
  11. 11.
    Brouwer, J., Gasser, I., Herty, M.: Gas pipeline models revisited: model hierarchies, non-isothermal models and simulations of networks. Multiscale Model. Simul. 9, 601–623 (2011)MathSciNetCrossRefzbMATHGoogle Scholar
  12. 12.
    Cowsar, L.C., Dupont, T.F., Wheeler, M.F.: A priori estimates for mixed finite element approximations of second-order hyperbolic equations with absorbing boundary conditions. SIAM J. Numer. Anal. 33, 492–504 (1996)MathSciNetCrossRefzbMATHGoogle Scholar
  13. 13.
    Cox, S., Zuazua, E.: The rate at which energy decays in a damped string. Commun. Part. Differ. Equ. 19, 213–243 (1994)MathSciNetCrossRefzbMATHGoogle Scholar
  14. 14.
    Cramer, D., Latushkin, Y.: Gearhart–prüss theorem in stability for wave equations: a survey. In: Lecture Note in Pure and Applied Mathematics, pp. 105–119 (2003)Google Scholar
  15. 15.
    Dáger, R., Zuazua, E.: Wave propagation, observation and control in \(1-d\) flexible multi-structures Volume 50 of Mathématiques and Applications (Berlin) [Mathematics and Applications]. Springer, Berlin (2006)Google Scholar
  16. 16.
    Dautray, R., Lions, J.-L.: Mathematical Analysis and Numerical Methods for Science and Technology. Evolution Problems I., vol. 5. Springer, Berlin (1992)zbMATHGoogle Scholar
  17. 17.
    Egger, H., Kugler, T.: Uniform exponential stability of Galerkin approximations for damped wave systems. arXiv:1511.08341 (2015)
  18. 18.
    Ervedoza, S., Zuazua, E.: Uniformly exponentially stable approximations for a class of damped systems. J. Math. Pures Appl. 91, 20–48 (2009)MathSciNetCrossRefzbMATHGoogle Scholar
  19. 19.
    Evans, L.C.: Partial Differential Equations. American Mathematical Society, Providence (1998)zbMATHGoogle Scholar
  20. 20.
    Fabiano, R.H.: Stability preserving Galerkin approximations for a boundary damped wave equation. Nonlinear Anal. 47, 4545–4556 (2001)MathSciNetCrossRefzbMATHGoogle Scholar
  21. 21.
    Gatti, S., Pata, V.: A one-dimensional wave equation with nonlinear damping. Glasgow Math. J. 48, 419–430 (2000)MathSciNetCrossRefzbMATHGoogle Scholar
  22. 22.
    Gearhart, L.: Spectral theory for contraction semigroups on hilbert space. Trans. Am. Math. Soc. 236, 385–394 (1978)MathSciNetCrossRefzbMATHGoogle Scholar
  23. 23.
    Geveci, T.: On the application of mixed finite element methods to the wave equations. RAIRO Model. Math. Anal. Numer. 22, 243–250 (1988)MathSciNetCrossRefzbMATHGoogle Scholar
  24. 24.
    Göttlich, S., Herty, M., Schillen, P.: Electric transmission lines: control and numerical discretization. Optim. Control Appl. Methods 37, 980–995 (2015)MathSciNetCrossRefzbMATHGoogle Scholar
  25. 25.
    Günther, M., Feldmann, W., ter Maten, J.: Modelling and discretization of circuit problems. In: Ciarlet, P.G. (ed.) Handbook of Numerical Analysis. vol. XIII, pp. 523–659. Elsevier, Amsterdam (2005)Google Scholar
  26. 26.
    Huang, F.: Characteristic conditions for exponential stability of linear dynamical systems in hilbert spaces. Ann. Differ. Equ. 1, 43–56 (1985)MathSciNetzbMATHGoogle Scholar
  27. 27.
    Lagnese, J.: Decay of solutions of wave equations in a bounded region with boundary dissipation. J. Differ. Equ. 50, 163–182 (1983)MathSciNetCrossRefzbMATHGoogle Scholar
  28. 28.
    Lagnese, L.E., Leugering, G., Schmidt, E.J.P.G.: Modeling, Analysis and Control of Dynamic Elastic Multi-link Structures. Systems and Control: Foundations and Applications. Springer, New York (1994)zbMATHGoogle Scholar
  29. 29.
    Mehmeti, F.A., von Below, J., Nicaise, S. (eds.): Partial Differential Equations on Multistructures. Marcel Dekker Inc, New York (2001)zbMATHGoogle Scholar
  30. 30.
    Mugnolo, D.: Semigroup Methods for Evolution Equations on Networks. Springer, Cham (2014)CrossRefzbMATHGoogle Scholar
  31. 31.
    Pazy, A.: Semigroups of Linear Operators and Applications to Partial Differential Equations. Springer, New York (1983)CrossRefzbMATHGoogle Scholar
  32. 32.
    Prüss, J.: On the spectrum of \(c_0\)-semigroups. Trans. Am. Math. Soc. 284, 847–857 (1984)CrossRefzbMATHGoogle Scholar
  33. 33.
    Ramdani, M.T.K., Takahashi, T.: Uniformly exponentially stable approximations for a class of second order evolution equations. ESAIM Control Optim. Calculus Var. 13, 503–527 (2007)MathSciNetCrossRefzbMATHGoogle Scholar
  34. 34.
    Rauch, J., Taylor, M.: Exponential decay of solutions to hyperbolic equations in bounded domains. Ind. Univ. Math. J. 24, 79–86 (1974)MathSciNetCrossRefzbMATHGoogle Scholar
  35. 35.
    Rincon, M.A., Copetti, M.I.M.: Numerical analysis for a locally damped wave equation. J. Appl. Anal. Comput. 3, 169–182 (2013)MathSciNetzbMATHGoogle Scholar
  36. 36.
    Tartar, L.: An Introduction to Sobolev Spaces and Interpolation Spaces. Springer, Berlin (2007)zbMATHGoogle Scholar
  37. 37.
    Tebou, L.R.T., Zuazua, E.: Uniform exponential long time decay for the space semi-discretization of a locally damped wave equation via an artificial numerical viscosity. Numer. Math. 95, 563–598 (2003)MathSciNetCrossRefzbMATHGoogle Scholar
  38. 38.
    Valein, J., Zuazua, E.: Stabilization of the wave equation on 1-D networks. SIAM J. Control Optim. 48, 2771–2797 (2009)MathSciNetCrossRefzbMATHGoogle Scholar
  39. 39.
    Varga, R.S.: Functional Analysis and Approximation Theory in Numerical Analysis. CBMS-NSF Regional Conference Series in Applied Mathematics. SIAM, Philadelphia (1971)CrossRefzbMATHGoogle Scholar
  40. 40.
    Wheeler, M.F.: A priori \({L_2}\) error estimates for Galerkin approximations to parabolic partial differential equations. SIAM J. Numer. Anal. 10, 723–759 (1973)MathSciNetCrossRefzbMATHGoogle Scholar
  41. 41.
    Xu, G.Q., Liu, D.Y., Liu, Y.Q.: Abstract second order hyperbolic system and applications to controlled network of strings. SIAM J. Control Optim. 47, 1762–1784 (2008)MathSciNetCrossRefzbMATHGoogle Scholar
  42. 42.
    Zuazua, E.: Stability and decay for a class of nonlinear hyperbolic problems. Asymptot. Anal. 1, 161–185 (1988)MathSciNetzbMATHGoogle Scholar
  43. 43.
    Zuazua, E.: Propagation, observation, and control of waves approximated by finite difference methods. SIAM Rev. 42, 197–243 (2005)MathSciNetCrossRefzbMATHGoogle Scholar

Copyright information

© Springer-Verlag GmbH Deutschland 2017

Authors and Affiliations

  1. 1.Department of MathematicsTU DarmstadtDarmstadtGermany

Personalised recommendations